Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

August 9, 2012Mineral County, Nevada

NWS Reno, NV issued this special weather statement at Aug 9, 2012, 4:27 PM PDT for Mineral County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:27 PM PDT (23:27 UTC)
Expired
Aug 9, 2012, 5:00 PM PDT
In force
33 min
Issued by
NWS Reno, NV

County Mineral County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3281 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WWUS85 KREV 092327
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU AUG 9 2012

NVZ001-100000-
MINERAL AND SOUTHERN LYON COUNTIES-
427 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING ACROSS MINERAL COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER MINERAL COUNTY FROM 10 MILES SOUTHWEST OF 
WALKER LAKE TO HAWTHORNE TO 12 MILES SOUTH OF MINA. THESE STORMS 
WERE MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO BRIEFLY HEAVY RAIN...SMALL 
PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE 
STORMS.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND TONOPAH
  JUNCTION...INCLUDING HAWTHORNE...LUNING...MINA AND WALKER LAKE.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE 
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE 
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3891 11876 3881 11839 3840 11787 3803 11825
      3843 11870 3857 11894
TIME...MOT...LOC 2324Z 218DEG 11KT 3861 11886 3850 11863
          3824 11817

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:51 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 9, 2:51 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT THU AUG 9 2012

.SHORT TERM...

LARGE AREA OF HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION
WILL CONTINUE TO DOMINATE THE WEATHER PATTERN WITH TEMPERATURES
REMAINING NEAR RECORD HIGHS THROUGH THE WEEKEND. WIDESPREAD TRIPLE
DIGIT HEAT CAN BE EXPECTED IN WESTERN NEVADA VALLEYS BELOW 5000
FEET WITH 80S AND 90S IN THE SIERRA. HAVE DECREASED HIGH
TEMPERATURES SLIGHTLY AND RAISED OVERNIGHT LOWS WITH EXPECTED
CLOUDS AND THUNDERSTORM DEVELOPMENT.

MOISTURE WORKING INTO THE AREA OF HIGH PRESSURE IS BRINGING
ISOLATED THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND EARLY
EVENING, MAINLY SOUTH OF HIGHWAY 50, BUT POTENTIALLY WORKING AS
FAR NORTH AS THE PINE NUT RANGE. THE STORMS HAVE ELEVATED BASES AND
THE LOW LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY, WHICH COULD
LEAD TO NEW FIRE STARTS. THERE HAVE BEEN REPORTS OF WETTING RAIN
UNDERNEATH THE THUNDERSTORM CORES, BUT STRIKES ALONG THE OUTER
PERIPHERY WILL BE THE CONCERN. THERE IS A CHANCE THAT STORMS WILL
CONTINUE OVERNIGHT, TRANSITIONING NORTH AND EAST INTO PERSHING,
CHURCHILL, AND MINERAL COUNTIES. THE FAVORABLE RIGHT ENTRANCE
REGION OF THE JET WILL HELP PROVIDE LIFT, WHICH WILL COMBINE WITH
AN UPPER LEVEL WAVE MOVING THROUGH THE FLOW. INSTABILITY IS
LIMITED, BUT ELEVATED CONVECTION IS A DEFINITE POSSIBILITY, SO HAVE
KEPT THE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST. THESE
STORMS WILL BE FASTER MOVING DUE TO THE JET SUPPORT AND WILL
BE PREDOMINATELY DRY, BUT LOW END ISOLATED IN COVERAGE.

AS MOISTURE CONTINUES TO BE ADVECTED INTO THE REGION, THUNDERSTORM
CHANCES AND COVERAGE WILL INCREASE HEADING INTO THE WEEKEND. HAVE
EXPANDED THUNDERSTORM COVERAGE WESTWARD SATURDAY AFTERNOON,
BRINGING CHANCES INTO THE TAHOE BASIN. DECENT INSTABILITY IS
PRESENT AND STORMS WILL HAVE A CHANCE TO DEVELOP BEFORE THE LATE
AFTERNOON WESTERLIES PUSH STORMS INTO WESTERN NEVADA. SUNDAY LOOKS
TO BE THE MOST ACTIVE DAY WITH A SHORTWAVE BRINGING A PUSH OF
MOISTURE INTO THE REGION COMBINING WITH NEAR RECORD HIGH
TEMPERATURES. THIS BRINGS PW VALUES BETWEEN 0.75 AND 1.25 INCHES
ACROSS THE REGION, WHICH WILL MAKE MOST ALL THUNDERSTORMS WET,
LESSENING CONCERNS FOR ADDITIONAL FIRE STARTS. HAVE EXPANDED
THUNDERSTORM COVERAGE ACROSS THE AREA AND ADDED MENTION OF SHOWERS
TO THE FORECAST WITH SCATTERED STORMS SOUTH OF HIGHWAY 50 AND
ISOLATED STORMS AS FAR NORTH AS GERLACH. DF

.LONG TERM...MONDAY THROUGH THURSDAY...

THUNDERSTORM THREAT SHOULD CONTINUE THROUGH MONDAY AND TUESDAY AS
MEDIUM RANGE GUIDANCE TRACKS A WEAK UPPER LOW SLOWLY SOUTHWARD ALONG
THE CA COAST. IF THIS LOW REMAINS CLOSER TO THE COAST AS INDICATED
BY THE GFS AND MOST OF THE ENSEMBLE DATA, IT WOULD PULL DEEPER
MOISTURE NORTH ACROSS ERN CA-WRN NV WITH INCREASING INSTABILITY AND
FORCING. PRECIPITABLE WATER VALUES ON THE GFS INCREASE TO OVER 1
INCH FOR W-CNTRL NV NEAR AND EAST OF HIGHWAY 95, AND BETWEEN 0.75
AND 1 INCH FOR REST OF REGION SOUTH OF SUSANVILLE AND GERLACH. THE
12Z ECMWF DIVERGED SIGNIFICANTLY FROM ITS 00Z RUN, WITH THE LOW
FARTHER OFF THE COAST LEADING TO WEAKER DYNAMICS BUT STILL SOME
INSTABILITY. PREVIOUSLY THE ECMWF WAS CLOSER TO THE GFS WITH
DEFORMATION ZONE OVER RENO-TAHOE SOUTHWARD TO MONO AND MINERAL
COUNTIES. BECAUSE THE 12Z ECMWF SHOWED SUCH A WIDE CHANGE FROM ITS
PREVIOUS RUN, IT WAS GIVEN LITTLE WEIGHT IN THIS FORECAST.

OVERALL CONFIDENCE FOR THUNDER IS INCREASING FOR BOTH MONDAY AND
TUESDAY, WITH SOME STORMS POSSIBLY HANGING ON THROUGH MONDAY NIGHT
AND TUESDAY NIGHT MAINLY SOUTH OF HIGHWAY 50. WHILE LIGHTNING
INDUCED FIRE STARTS ARE ALWAYS A CONCERN WITH INCREASING MONSOON
MOISTURE, LOCALLY HEAVY RAINFALL IS MORE LIKELY TO BE THE PRIMARY
IMPACT FROM MOST STORMS. IN ADDITION, THIS INCREASE IN MOISTURE AND
CLOUD COVERAGE WOULD NARROW THE DIURNAL TEMPERATURE RANGE BY A FEW
DEGREES WITH DAYTIME HIGHS MAINLY IN THE 90S AND MIN TEMPS IN THE
60S FOR MOST LOWER ELEVATIONS.

LATER NEXT WEEK UNCERTAINTY INCREASES WITH THE WEATHER PATTERN OVER
THE WESTERN US. THE GENERAL IDEA THAT WILL BE CARRIED OVER IN THE
FORECAST WILL BE THE DEPARTURE OF THE UPPER LOW NEAR THE CA COAST TO
THE SOUTH OR FARTHER OFFSHORE, AND A FLATTENING OF THE RIDGE OVER
THE WESTERN US AS TROUGH REACHES THE NORTHWEST US. THIS WOULD LEAD
TO A GRADUAL DECREASE IN THUNDERSTORM POTENTIAL AND CLOUD COVERAGE
FROM NORTH TO SOUTH, WITH ONLY A SMALL POCKET OF THUNDER LEFT IN
PARTS OF MINERAL AND MONO COUNTIES BY THURSDAY. IN ADDITION, WEST
WINDS INCREASE BY THURSDAY AFTERNOON WITH POSSIBLE GUSTS TO 30 MPH.
HOWEVER, THIS IS SUBJECT TO CHANGE BECAUSE THE 00Z ECMWF, 12Z ECMWF
AND GFS GUIDANCE DATA ALL SERVED UP DIFFERENT SCENARIOS FOR LATER
NEXT WEEK. THE 00Z ECMWF PRESENTED THE FLAT RIDGE WHICH WAS
GENERALLY INDICATED IN THE ONGOING FORECAST, THE GFS HUNG ON TO
MONSOON MOISTURE FOR WEST CENTRAL NV SOUTH TO MONO COUNTY ALL THE
WAY THROUGH THURSDAY. MEANWHILE, THE 12Z ECMWF REBUILT THE RIDGE
OVER CA-NV WHICH WOULD LEAD TO ANOTHER ROUND OF 100+ DEGREE MAX
TEMPS FOR THE LOWER ELEVATIONS. AS MENTIONED ABOVE, THE 12Z ECMWF
WAS NOT FACTORED IN VERY MUCH DUE TO ITS LACK OF CONSISTENCY WITH
ITS PREVIOUS RUN. MJD

&&

.AVIATION...

VFR CONDITIONS FOR ALL TERMINALS WITH LATE DAY BREEZES 20-25 KT
TODAY AND FRIDAY. FOR KMMH, IF ANY CONVECTIVE CELLS FORM CLOSE
ENOUGH TO THE TERMINAL SOME STRONGER GUSTS WITH VARIABLE DIRECTIONS
WOULD OCCUR. CURRENTLY THE POTENTIAL FOR THUNDER OCCURRING WITHIN 10
SM OF KMMH IS NOT QUITE HIGH ENOUGH TO INCLUDE A VCTS MENTION. TSTMS
ARE NOT EXPECTED TO AFFECT KRNO-KTVL-KTRK THRU FRIDAY. ISOLD TSTMS
ARE POSSIBLE OVERNIGHT INTO FRI MORNING FOR W-CNTRL NV BUT ARE
UNLIKELY TO AFFECT ANY OF THE TERMINAL LOCATIONS. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 9, 4:27 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU AUG 9 2012

NVZ001-100000-
MINERAL AND SOUTHERN LYON COUNTIES-
427 PM PDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING ACROSS MINERAL COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER MINERAL COUNTY FROM 10 MILES SOUTHWEST OF
WALKER LAKE TO HAWTHORNE TO 12 MILES SOUTH OF MINA. THESE STORMS
WERE MOVING NORTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE TO BRIEFLY HEAVY RAIN...SMALL
PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE
STORMS.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND TONOPAH
  JUNCTION...INCLUDING HAWTHORNE...LUNING...MINA AND WALKER LAKE.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3891 11876 3881 11839 3840 11787 3803 11825
      3843 11870 3857 11894
TIME...MOT...LOC 2324Z 218DEG 11KT 3861 11886 3850 11863
          3824 11817

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.